Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 5, 2002, 3:04 AM CDT for Eastland County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 3:04 AM CDT (08:04 UTC)
- Expired
- May 5, 2002, 4:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Eastland County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 3:34 AM CDT | Hail 1 | Eastland, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 10:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2179 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KFWD 050804
SVRFTW
TXC133-050900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
306 AM CDT SUN MAY 5 2002
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTLAND COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 400 AM CDT
* AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM FROM 17 MILES WEST OF CISCO TO 15 MILES WEST OF
RISING STAR...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RISING STAR...CISCO AROUND 325 AM CDT
EASTLAND AROUND 340 AM CDT
GORMAN AROUND 350 AM CDT
RANGER AROUND 355 AM CDT
LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS
OF 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
LAT...LON 3249 9865 3222 9864 3208 9893 3210 9911
3248 9910
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:45 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, May 4, 9:45 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 945 PM CDT SAT MAY 4 2002 REFLECTIVITY DATA FROM KDYX INDICATES ONE CLUSTER OF THUNDERSTORMS APPROACHING BROWNWOOD...WITH ANOTHER THUNDERSTORM INTENSIFYING OVER SHACKELFORD COUNTY. LATEST TRENDS ALSO INDICATE INCREASING CONVECTIVE ACTIVITY ALONG A SOUTHWEST-TO-NORTHEAST ORIENTED LINE FROM MARTIN COUNTY TO JONES COUNTY. DUE TO WEAKNESSES IN MID-LEVEL FLOW...PER 05/00Z KFWD RAOB...THUNDERSTORMS ARE ONLY SLOWLY MOVING EASTWARD...AND SHOULD NOT REACH THE DFW METROPLEX UNTIL AFTER 2 AM. LATEST SHORT TERM GUIDANCE FROM THE RUC40 IS NOT AGGRESSIVE IN DEVELOPMENT OF QPF OVER NORTH TEXAS. ANALYSIS OF 05/00Z 850 MB DATA SHOWS THAT WEAK RIDGING IS STILL LOCATED OVER EAST TEXAS...WITH STEEPEST HEIGHT GRADIENT AND AXIS OF LOW-LEVEL JET FOCUSED MORE TOWARD WEST-CENTRAL AND SOUTHWEST TEXAS. THIS IS LIKELY THE REASON FOR LOW QPF IN MODEL SOLUTIONS. HOWEVER...BASED ON CURRENT RADAR TRENDS AND PROXIMITY OF THUNDERSTORMS TO WESTERN COUNTIES...WILL NOT LOWER POPS OR CHANGE ANY ELEMENTS OF THE CURRENT FIRST PERIOD FORECAST AT THIS TIME. 65/DD .FWD...TORNADO WATCH FOR TXZ 100-101-115-116-129-130-141>143-156.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:18 PM CDT | Tornado Warning | FWD | Lampasas, Mills | 57 min |
| May 5, 12:13 AM CDT | Tornado Warning | FWD | Lampasas | 47 min |
| May 5, 3:01 AM CDT | Severe Thunderstorm Warning | FWD | Parker | 59 min |
| May 5, 3:48 AM CDT | Severe Thunderstorm Warning | FWD | Comanche | 42 min |
| May 5, 4:00 AM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 60 min |
| May 5, 4:54 AM CDT | Severe Thunderstorm Warning | FWD | Rains | 51 min |
| May 5, 6:11 AM CDT | Flash Flood Warning | FWD | Tarrant | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.